RoadBikeReview.com's Forum Archives - General


Archive Home >> General(1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32 33 34 35 36 )


Riding with Patella Tendonitis?(13 posts)

Riding with Patella Tendonitis?APG
Sep 6, 2001 12:15 PM
Doctor diagnosed me yesterday with a "touch" of patella tendonitis in my left knee which I developed after a crash three weeks ago. I do triathlons and it does not bother me on the run, but I definitely feel it on the downstroke when I ride. He gave me some Vioxx and okayed me to race this Sunday as long as I did not start to hurt during the race. Anyone have expereince with this problem? How long did it take to clear up? Any tips on how to speed healing?

Thanks!

APG
Suck it up!mr_spin
Sep 6, 2001 12:32 PM
Seems like every year I get hit with this, although it's only been twice in the last five. It hurts like a mother, but there isn't much you can do about except tolerate the pain. It just takes time to heal. Stretch it out twice a day. Ice it down. Advil helps. Wear a knee brace during the day to hold things in place and help keep inflammation down. It takes 4-6 weeks to fully go away, but the worst goes away about halfway through.

Ride if you can, if you can stand the pain. My worst case, it hurt too much to ride, but I could hike. It still hurt, but not nearly as much, and any activity seems to help the healing process. Probably the extra circulation and oxygen and such.

There's no way I'd race on it.
What is the likelihood of rupturing it?APG
Sep 6, 2001 12:36 PM
What is the likelihood of rupturing it?mr_spin
Sep 6, 2001 12:45 PM
I'm no doctor, but my understanding is that tendonitis is an inflammation injury. Rupturing it isn't a possibility as far as I know. You can certainly make it worse, but that just means it will hurt more and take longer to heal. That would be bad, in my book.

The old saying "no pain, no gain" is just stupid. "No pain, no pain" is more like it. From what I've been told, tendonitis is typically an overuse injury. So take this as a signal that you are doing something wrong in your training. Either too much overall, or too much of something specific. Talk to a sports medicine doctor about it, preferably one that understands cycling. They usually understand the racer mentality and don't baby you with explanations.
What is the likelihood of rupturing it?STEELYeyed
Sep 6, 2001 12:51 PM
Its more of an irritaion of the tendon, from a misaligned knee cap rubbing and grating against the tendon,it probably won't rupture but will hurt like the dickens if you race on it,mine took a good 3 months off the bike to heal.
Last race of my tri-season...APG
Sep 6, 2001 12:54 PM
...I could just do the swim and duck out, but would really like to complete race. Won't the Vioxx kept the inflamation down?

APG
P.S.APG
Sep 6, 2001 12:56 PM
I just recovered from PFS earlier this year so there should be no mis-alignment. I suspect my quad tightened up when I crashed as my body instinctively tried to "break" the fall.

APG
My MD had me on a huge dose........STEELYeyed
Sep 6, 2001 3:47 PM
of Ibuprofin,and told me I should continue riding,(he is also a cylist), but my stomach could not handle it,I cut the dose in half and started taking MSM with it when I started riding again this year. I quit taking the IBU and continued the MSM, and after 3500 miles,have had no knee or joint problems since,I tried the MSM as an experiment not expecting much,but it seems to work so I keep taking it,it doesn't seem to have any side effects.
Good Luck
Se
Meds and ridingSamDC
Sep 6, 2001 5:51 PM
I remember a discussion about taking (large does of) medication and riding. Someone stated that there could be possible kidney damage. You may want to check with your physician before you take such large doses of anything and exercising heavily.
About VioxxSTEELYeyed
Sep 6, 2001 4:00 PM
Vioxx has been involved in some lawsuits,see www.vioxx-side-effects.com
freakin' LAYWERS again!!!jaz
Sep 6, 2001 7:19 PM
nm
About Vioxxmadbadger
Sep 7, 2001 2:29 AM
I'm a medic, in the UK happily.

EVERY drug has been involved in some lawsuits, especially on your side of the Atlantic. Vioxx is part of a new generation of anti inflammatory drugs with lower incidence of GI bleeds, it'll soon be virtually negligent to prescribe Ibuprofen & the like in view of the published evidence on gastric irritation. Having said that, there will always be some unfortunates who suffer unpredictable drug reactions, that's the way life is.........
re: Riding with Patella Tendonitis?Horace
Sep 6, 2001 12:45 PM
I agree with Mr. Spin. I've had chronic knee problems for years from running (never riding), including patella tendonitis. The doctor always advised that I should treat the injury, but if I had an important race I could compete without risk of serious injury. The only downside (according to the doc) to continuing to run with the injury was that it would not go away. In a real bind, he also offered aggressive PT (electrode stimulation) or hydrocortisone shots. Never took him up on these options. For me, ice immediately after the effort with mild stretching later helped (the brace can't hurt either, since it keeps the tendon stabilized and warm). In addition to the other advice, you should try and ice your knee even after the injury goes away so you minimize the chance of another flare up. I've found that once you get this type of injury, it tends to come back time and again unless you try preventitive meaures (then again, I have chronic knee problems). Good luck.